Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 17, NWS San Angelo, TX

April 30, 2004Jones County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 30, 2004, 1:54 PM CDT for Jones County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 1:54 PM CDT (18:54 UTC)
Expired
Apr 30, 2004, 2:30 PM CDT
In force
36 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Jones County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WFUS54 KSJT 301854
TORSJT
TXC253-301930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
155 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  JONES COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 230 PM CDT

* AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  SOUTHWEST OF NUGENT...OR ABOUT 14 MILES SOUTHEAST OF ANSON...MOVING
  EAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NUGENT BY 200 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.

LAT...LON 3282 9986 3253 9987 3253 9962 3282 9961

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 30, 1:16 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 30, 1:16 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
116 PM CDT FRI APR 30 2004

.SHORT TERM...COLD FRONT IS CURRENTLY PUSHING THROUGH THE NORTHWEST
PORTION OF THE FORECAST AREA AT THIS TIME WITH THUNDERSTORMS
DEVELOPING ON THE TRIPLE POINT AT THIS TIME. TRIPLE POINT OF THE
COLD FRONT AND THE DRYLINE JUST NORTHWEST OF ABILENE. TOR BOX
ALREADY OUT ALSO FLASH FLOOD WATCH ALREADY OUT. MAY NEED TO EXPAND
WATCH UP THE EASTERN BIG COUNTRY COUNTIES BY 4 PM...BUT WILL
MONITOR THROUGH THEN. ALSO BEST POTENTIAL FOR HEAVY RAINS FROM BROWN
WOOD TO SAN ANGELO. THINGS STILL CONTINUING TOMORROW MORNING WITH
GRADUALLY DIMINISHING. NOT MUCH DIFFERENT THINKING THAN YESTERDAY.
DID LOWER TEMPERATURES SOME SUNDAY MORNING AND MONDAY MORNING.
WOULD NOT BE SHOCKED TO SEE SOME UPPER 30S ACROSS THE HILL COUNTRY.

&&

.LONG TERM...NOT MUCH CHANGE FROM YESTERDAYS THINKING AS RIDGE
BEGINS TO BUILD INTO THE AREA TUESDAY THROUGH THE REMAINDER OF THE
EXTENDED AND TEMEPRATURES FINALLY GOING ABOVE NORMAL AND MAY EVEN
SEE A FEW 90 DEGREE READINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     51  61  45  70 /  60  60  10   0
SAN ANGELO  54  66  44  70 /  70  60   0   0
JUNCTION    59  69  45  70 /  70  70  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TIL 4 AM TAYLOR
AND CALLAHAN COUNTIES IN THE BIG COUNTRY AND EVERYBODY ELSE.
TORNADO WATCH TILL 9 PM FOR JONES...SHACKELFORD...TAYLOR...
CALLAHAN...THROCKMORTON.

&&

17/27 BRAZZELL
Hazardous weather outlook, Apr 30, 12:05 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 PM CDT FRI APR 30 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-011705-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
1205 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
BIG COUNTRY AND NORTHERN HEARTLAND THIS AFTERNOON AND TONIGHT...
INCLUDING THE CITIES AND TOWNS OF ALBANY...ABILENE...CLYDE...COLEMAN
AND BROWNWOOD. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT.

AT MIDDAY...A COLD FRONT EXTENDED FROM ROTAN TO HASKELL. THE DRYLINE
STRETCHED FROM THE TIP OF CROCKETT COUNTY...TO BETWEEN SNYDER AND
SWEETWATER. THE COLD FRONT WILL REACH INTERSTATE 20 BY 7 PM...WITH
THE DRYLINE PUSHING EASTWARD INTO THE ABILENE...SAN ANGELO AND SONORA
AREAS. SEVERE THUNDERSTORMS COULD RAPIDLY DEVELOP NEAR THESE
BOUNDARIES. THE EASTERN BIG COUNTRY AND NORTHERN HEARTLAND ARE MORE
PRONE TO SEVERE WEATHER FOR NEAR THE INTERSECTION OF THESE TWO
BOUNDARIES.

MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES CANNOT BE RULED OUT.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH
OF A SAN ANGELO TO BROWNWOOD LINE TONIGHT...WHERE AMOUNTS COULD
EXCEED 2 INCHES LOCALLY.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:58 PM CDTSevere Thunderstorm WarningSJTJones32 min
Apr 30, 1:40 PM CDTSevere Thunderstorm WarningSJTJones65 min
Apr 30, 1:59 PM CDTTornado WarningSJTShackelford46 min
Apr 30, 2:40 PM CDTTornado WarningSJTShackelford65 min
Apr 30, 3:08 PM CDTSevere Thunderstorm WarningSJTThrockmorton37 min
Apr 30, 3:34 PM CDTSevere Thunderstorm WarningSJTShackelford41 min
Apr 30, 4:18 PM CDTSevere Thunderstorm WarningSJTShackelford42 min
Apr 30, 4:20 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels55 min
Apr 30, 4:39 PM CDTTornado WarningSJTColeman, Runnels66 min
Apr 30, 5:43 PM CDTTornado WarningSJTColeman62 min
Apr 30, 6:04 PM CDTSevere Thunderstorm WarningSJTTaylor41 min
Apr 30, 6:22 PM CDTTornado WarningSJTBrown53 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.